ProNUTRITION

Photo by Iain McLellan for AED, FANTA Project  

[Date Prev][Date Next][Thread Prev][Thread Next][Date Index][Thread Index]

[pronut-hiv] Aidsmap: Bone loss during HIV treatment most associated with protease inhibitors


  • From: "ProNut-HIV" <pronut-hiv@healthnet.org>
  • Date: Fri, 17 Apr 2009 09:19:02 -0400

Michael Carter, Thursday, April 16, 2009

Over a third of HIV-positive patients about to start antiretroviral treatment have reduced bone mineral density, French investigators report in the April 27th edition of AIDS. The researchers also found that bone mineral density continued to fall after starting HIV treatment, particularly in individuals who were taking a protease inhibitor. People with HIV are more likely to have conditions such as osteopenia (low bone mineral density) and osteoporosis (weakened bones) than HIV-negative individuals of the same age and sex. Factors such as low body weight and increased levels of smoking may contribute to this. It is also thought that HIV infection itself may be a cause. Some studies have also found an association between the use of HIV treatment and a loss of bone mineral density.

The results of this research are conflicting, but some have shown that treatment with protease inhibitors or tenofovir lead to a loss of bone. To further understand the relationship between HIV treatment and loss of bone mineral density, investigators from the French ANRS 121-Hippocampe Trial looked at bone density in 71 patients after two years of antiretroviral therapy. It recruited patients between 2003 and 2004.

The trial was originally designed to assess the impact of different HIV treatment regimens on limb fat. Patients had DEXA scans on entry to the study and at regular intervals during follow-up, and these were used to assess bone mineral density in the lumbar spine and tip. The patients were randomised to receive one of three types of HIV treatment: a ritonavir-boosted protease inhibitor with a non-nucleoside reverse transcriptase inhibitor (NNRTI); a ritonavir-boosted protease inhibitor plus two nucleoside reverse transcriptase inhibitors (NRTIs); or an NNRTI plus two NRTIs. The only protease inhibitors used were ritonavir-boosted indinavir (Crixivan) or Kaletra (lopinavir/ritonavir). The prescribed NNRTIs were either efavirenz (Sustiva) or nevirapine (Viramune). With the exception of d4T and ddC, all the licensed NRTIs were available for prescription.

A total of 39 patients took a boosted protease inhibitor and an NNRTI; 19 were treated with a boosted protease inhibitor and two NRTIs; and 16 were prescribed an NNRTI and two NRTIs.

Baseline characteristics were comparable across the three treatment arms. The median age was 40 years; 77% were men; median body mass index (BMI) was 23 kg/m2 and 58% were smokers. Median CD4 cell count was 219 cells/mm3 and median viral load was 126,000 copies/ml. Combivir (AZT and 3TC) was the most widely prescribed NRTI combination (86%), and only one individual was treated with tenofovir (Viread).

Scans at baseline showed that 3% of patients had osteoporosis and 31% had osteopenia. After a year of HIV treatment, bone mineral density had fallen by a further 4% in the lumbar spine region and 3% in the hip. Both these changes were significant (p < 0.001). However, the decrease in the lumbar spine was greater amongst individuals treated with a boosted protease inhibitor and an NNRTI (4%) or a boosted protease inhibitor and NRTIs (6%), than it was amongst patients who took an NNRTI and NRTIs (2%). The differences between the boosted protease inhibitor treatment arms and the NNRTI/NRTI arm were significant (p = 0.007 and p = 0.001). However, there was no difference in bone loss from the hip between the three treatment arms. The investigatorsâ statistical analysis showed that significant factors associated with decreased bone mineral density were age over 35 (p = 0.037), higher total cholesterol (p = 0.003) and treatment with a boosted protease inhibitor and an NNRTI (p = 0.099) or a boosted protease inhibitor and NRTIs (p = 0.005). âIn a group of HIV-1 infected, treatment-naive patientsâ.we found 34% with osteopenia or osteoporosis,â comment the investigators. Bone mineral density continued to be lost in the lumbar spine region during the first year of HIV treatment with a magnitude similar to that âobserved in women after menopause. Moreover, at the lumbar spine, the decrease was significantly greater when patients received a [boosted protease inhibitor-containing regimen].â âFollow-up of bone mineral density is crucialâ in patients with HIV, conclude the investigators as âantiretroviral therapy is assumed to be lifelong.â

Reference Duvivier C et al Greater decrease in bone mineral density with protease inhibitor regimens compared with nonnucleoside reverse transcriptase inhibitor regimens in HIV-1 infected naÃve patients. AIDS 23: 817-24, 2009.